Tornadoes · United States · Missouri · 2017
EF1 tornado, May, Missouri, May 19, 2017
This EF1 tornado ran 2.0 miles across McDonald County on May 19, 2017, touching down at 2:55 PM CDT and reaching 10 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 19, 2017
- Touchdown
- 2:55 PM CDT (19:55 UTC)
- Lifted
- 2:57 PM CDT (19:57 UTC)
- On the ground
- 2 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- McDonald County
- Touchdown point
- 36.760, -94.560
- Lift-off point
- 36.779, -94.532
- Record number
- 1705191355-01
The damage survey
7 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Multiple rounds of severe thunderstorms over a two day period produced numerous weak tornadoes and wind damage reports across the Missouri Ozarks. Training of storms led to localized heavy rainfall and minor flooding reports.
An EF-1 tornado touched down near the Newton County and McDonald County line southeast of Seneca. The tornado lifted near Highway DD and Eagle Drive. There was roof damage to several homes and outbuilding. Estimated maximum winds were up to 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 19, 2:52 PM CDT, 3 minutes earlier.
Area forecast discussion, May 19, 2:52 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 PM CDT Fri May 19 2017
.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri May 19 2017
An upper level low remains over the Rockies region this afternoon.
The low will slowly spread east into the Plains this evening and
tonight. Ahead a line of storms has already developed across
northeast Oklahoma/southwestern Missouri.
A low level jet has helped the atmosphere recover this afternoon
as MLCAPE values have increased to over 1500J/kg. Expect the line
of storms to continue to lift northeast this afternoon into this
evening. Additional storms have also developed across southern
Oklahoma and Texas this afternoon this activity will also
spread/expand to the northeast into the western portions of the
area by early/mid evening then spread east across the rest of the
area through the evening into the early overnight hours.
The low level jet will remain out of the south ahead of the low
which will keep an unstable air mass across the area through this
evening, may actually increase some as the air mass to the south
continues to advect north. Theta-E difference are also increasing
across the area as moisture advects north into the area. This will
support a damaging wind risk to 70 mph with both the line
currently pushing into the area and also with any additional line
of storms that spread across the area this evening. 0-3km bulk
shear vectors are and will generally remain out of the northeast
at 30kt which will support a meso vort and spin up tornado risk
with any line segments that can surge to the northeast through the
evening/early overnight hours.
The line of storms should start to spread east of the area by
the early overnight hours. The upper level low will still be to
our west allowing showers and storms to remain possible through
the overnight hours with more light showers occurring during the
day on Saturday.
.LONG TERM...(Saturday Night through Friday)
Issued at 245 PM CDT Fri May 19 2017
A cold front will push through the area by Saturday night. Surface
high pressure and a cooler air mass will then spread into the
area behind the front. The region will stay in northwest flow in
flow through much of next week. This will result in cooler
conditions as highs in the 60s into the lower 70s occur each
afternoon. An upper level disturbance will move through the region
mid week, which will help reinforce the cooler conditions. This
disturbance will also bring some chances for a few showers and
storms to the area Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri May 19 2017
For the KSGF, KJLN, and KBBG TAFS: Showers and storms have
developed across northeaster Oklahoma and will track northeast
across the area this afternoon. This activity is expected to
remain just north of the KBBG area but will likely affect the KJLN
and KSGF sites this afternoon. This activity will spread east of
the TAF sites by late this afternoon. IFR visibilities will be
possible with any storm.
Additional storms are expected to develop across the area this
evening, likely in the form of a line. There will be a risk for
strong winds within this line of storms. IFR conditions will also
be possible with any storm this evening. Showers and a few storms
will remain possible over night as a storm system tracks east
across the region.
Ceilings are expected to lower into the MVFR and possibly the IFR
range Saturday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ055-066>068-
077-078-088-089-093-094-101>103.
KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...WiseHazardous weather outlook, May 19, 11:55 AM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Springfield MO 1155 AM CDT Fri May 19 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201700- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1155 AM CDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Thunderstorms are currently moving northeast across northeastern Oklahoma late this morning. This activity is expected to continue to track to the northeast and into the area this afternoon, affecting portions of southeastern Kansas and the Missouri Ozarks generally north of I-44. The stronger storms with this activity will have the potential of producing hail to the size of quarters and winds up to 60 mph. Later this afternoon yet another round of storms are expected to develop across Oklahoma and Texas and lift to the northeast. A line of storms is expected to develop and spread east across the area this evening into tonight. Winds to 70 mph and hail up to the size of quarters will be the risk with the storms. There will also be a tornado risk with any surges in the line to the northeast. There will also be a risk for flooding as multiple rounds of rain are expected today and tonight especially where training of storms can develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms should come to an end on Saturday, with storm total rainfall amounts of 1 to 3 inches. The heaviest rainfall amounts and higher flooding potential is expected to occur over southeast Kansas and west central Missouri. Additional thunderstorms will return Monday as another storm system moves in from the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight across southeastern Kansas and the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, May 19, 12:05 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND DMG LIBERAL 37.56N 94.52W
05/18/2017 BARTON MO EMERGENCY MNGR
MEDIUM SIZE TREES AND LARGE BRANCHES DOWN
NEAR LIBERAL. TIME ESTIMATED VIA RADAR.
&&
JLRLocal storm report, May 19, 12:32 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM TORNADO 3 SE SHELL KNOB 36.60N 93.60W
05/19/2017 BARRY MO NWS STORM SURVEY
EF-0 TORNADO UPROOTED NUMEROUS TREES AND
DAMAGED DOCKS SOUTHEAST OF SHELL KNOB. OTHER
DAMAGE OCCURRED ACROSS THE LAKE BUT COULD
NOT DETERMINE SEVERITY.
&&
BURCHFIELDLocal storm report, May 19, 12:54 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TORNADO 1 S CHADWICK 36.92N 93.06W
05/19/2017 CHRISTIAN MO NWS STORM SURVEY
EF-0 TORNADO WITH 85 MPH WINDS UPROOTED
NUMEROUS TREES AND TWO HOMES HAD DAMAGE DUE
TO TREES FALLING ON THEM.
&&
BURCHFIELDLocal storm report, May 19, 1:11 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM TSTM WND DMG ROGERSVILLE 37.12N 93.06W
05/19/2017 WEBSTER MO PUBLIC
SEVERAL LARGE TREES BLOWN DOWN IN
ROGERSVILLE. PICTURES WERE FROM SOCIAL
MEDIA.
&&
MGLocal storm report, May 19, 1:23 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 1 WSW BENNETT SPRINGS 37.72N 92.88W
05/19/2017 DALLAS MO PUBLIC
SEVERAL LARGE TREES AND BRANCHES WERE BLOWN
DOWN 3 MILES NE OF WINDYVILLE OR 1 MILE WEST
OF BENNETT SPRING STATE PARK. PICTURES FROM
SOCIAL MEDIA. TIME WAS ESTIMATED.
&&
MGLocal storm report, May 19, 2:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TORNADO 8 S POWELL 36.51N 94.20W
05/19/2017 MCDONALD MO NWS STORM SURVEY
A BRIEF EF-1 TORNADO TOUCHED DOWN ALONG GOLF
RIDGE ROAD IN SOUTHEASTERN MCDONALD COUNTY
EAST OF JANE. THE TORNADO PATH WAS ABOUT 1
MILE LONG AND UP TO 100 YARDS WIDE. THE PEAK
ESTIMATED WIND SPEEDS WERE BETWEEN 90-95
MPH. NUMEROUS TREES WERE SNAPPED AND
UPROOTED. THERE WAS DAMAGE TO SEVERAL HOMES
WITH WINDOWS AND MINOR ROOF DAMAGE. ONE HOME
HAD HALF THE ROOF BLOWN OFF.
&&
MGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
7.9 hours before the tornado, 68 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80475 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Springfield, MO (KSGF), 00:00Z
4.1 hours after it, 68 km from the path. May 20, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71392 J/kg
- Surface CAPE
- 37 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -186 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Grove Municipal Airport (GMJ), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the touchdown began at 19:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 19, 2017
43 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 1:04 AM CDT | EF0 | Barry, MO | 0.1 | 100 | $50,000 | ||
| May 19 | 1:28 AM CDT | EF0 | Taney, MO | 0.3 | 75 | 1 | $10,000 | |
| May 19 | 1:30 AM CDT | EF1 | Taney, MO | 8.7 | 200 | |||
| May 19 | 1:54 AM CDT | EF0 | Greene, MO | 2.5 | 200 | $100,000 | ||
| May 19 | 2:00 AM CDT | EF0 | Christian, MO | 3.0 | 500 | $100,000 | ||
| May 19 | 2:15 AM CDT | EF1 | Webster, MO | 2.0 | 300 | $10,000 | ||
| May 19 | 3:00 AM CDT | EF0 | Wright, MO | 0.3 | 50 | $5,000 | ||
| May 19 | 3:12 AM CDT | EF0 | Oregon, MO | 0.8 | 300 | $50,000 | ||
| May 19 | 4:15 AM CDT | EF1 | Callaway, MO | 1.6 | 50 | |||
| May 19 | 4:23 AM CDT | EF0 | Montgomery, MO | 4.0 | 75 | |||
| May 19 | 3:10 PM CDT | EF0 | Newton, MO | 4.1 | 300 | $50,000 | ||
| May 19 | 4:22 PM EDT | EF1 | Crawford, IN | 0.2 | 50 | $250,000 | ||
| May 19 | 3:23 PM CDT | Unrated | Runnels, TX | 0.0 | 30 | |||
| May 19 | 3:37 PM CDT | EF0 | Barber, KS | 0.4 | 50 | |||
| May 19 | 3:42 PM CDT | EF1 | Lawrence, MO | 4.2 | 300 | $50,000 | ||
| May 19 | 3:53 PM CDT | EF0 | Barber, KS | 3.0 | 150 | |||
| May 19 | 3:57 PM CDT | EF0 | Lawrence, MO | 1.0 | 100 | $5,000 | ||
| May 19 | 4:05 PM CDT | EF0 | Dade, MO | 0.9 | 100 | |||
| May 19 | 4:11 PM CDT | EF0 | Pratt, KS | 2.2 | 50 | |||
| May 19 | 4:12 PM CDT | EF0 | Dade, MO | 0.5 | 75 | |||
| May 19 | 4:14 PM CDT | EF0 | Pratt, KS | 4.5 | 75 | |||
| May 19 | 4:19 PM CDT | EF0 | Polk, MO | 0.6 | 100 | $5,000 | ||
| May 19 | 4:22 PM CDT | EF0 | Kingman, KS | 0.2 | 50 | |||
| May 19 | 4:53 PM CDT | EF0 | Kingman, KS | 0.3 | 50 | |||
| May 19 | 5:10 PM CDT | EF0 | Kingman, KS | 0.3 | 50 | |||
| May 19 | 5:32 PM CDT | EF0 | Reno, KS | 0.7 | 50 | |||
| May 19 | 5:37 PM CDT | EF0 | Reno, KS | 0.6 | 50 | |||
| May 19 | 6:00 PM CDT | Unrated | Archer, TX | 0.5 | 50 | |||
| May 19 | 6:27 PM CDT | EF1 | Cole, MO | 0.9 | 75 | |||
| May 19 | 7:15 PM CDT | EF0 | Clay, KS | 0.0 | 20 | |||
| May 19 | 7:22 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:24 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:27 PM CDT | Unrated | Coleman, TX | 0.1 | 25 | |||
| May 19 | 7:31 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:47 PM CDT | Unrated | Carter, OK | 2.0 | 400 | |||
| May 19 | 7:48 PM CDT | EF0 | Chase, KS | 0.2 | 50 | |||
| May 19 | 8:09 PM CDT | EF0 | Morris, KS | 0.0 | 25 | |||
| May 19 | 8:25 PM CDT | EF1 | Chase, KS | 0.8 | 60 | |||
| May 19 | 8:38 PM CDT | EF0 | Lyon, KS | 0.0 | 25 | |||
| May 19 | 9:32 PM CDT | Unrated | Johnston, OK | 1.5 | 50 | |||
| May 19 | 9:44 PM CDT | Unrated | Johnston, OK | 2.0 | 50 | |||
| May 19 | 9:56 PM CDT | Unrated | Johnston, OK | 6.0 | 50 | |||
| May 19 | 10:13 PM CDT | Unrated | Coal, OK | 3.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.